Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 221, NWS Nashville, TN

August 23, 2001Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 23, 2001, 5:22 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 5:22 PM CDT (22:22 UTC)
Expired
Aug 23, 2001, 6:15 PM CDT
In force
53 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Fentress County, TN, Pickett County, TN

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:55 PM CDTThunderstorm Wind 50 EStatic, TNLaw enforcement reported a tree was down across U.S. Highway 127.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2033 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS54 KOHX 232225
SVRBNA
TNC049-137-232315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
522 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FENTRESS COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF JAMESTOWN
  PICKETT COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF BYRDSTOWN

* UNTIL 615 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF BYRDSTOWN...OR ABOUT 2 
  MILES SOUTHEAST OF ALBANY KENTUCKY...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYRDSTOWN AT 535 PM CDT
  JAMESTOWN AT 550 PM CDT

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

$$
BOYD

LAT...LON 3667 8528 3628 8492 3640 8472 3684 8494

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:30 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 23, 1:30 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 AM CDT WED AUG 22 2001

CURRENTLY, VERY LITTLE OCCURRING ACROSS THE MID STATE, DESPITE A
HUMID AND UNSTABLE ENVIRONMENT. SURFACE BOUNDARY REMAINS NORTH OF THE
OHIO RIVER, WHERE CONVECTION IS JUST BEGINNING TO FIRE.

MODELS ARE IN A BIT OF DISARRAY THIS CYCLE, WITH ETA MOST AGGRESSIVE,
AND AVN/NGM SOMEWHAT WEAKER. FRONTAL MOVEMENT THE NEXT 24-48 HOURS
PRESENTS THE GREATEST QUANDARY, BUT DO EXPECT THE BOUNDARY TO SAG
SOUTHWARD INTO MIDDLE TENNESSEE BY TOMORROW. ALTHOUGH THE ASSOCIATED
CLOUDINESS WILL TEMPER AFTERNOON TEMPERATURES, EXPECT LITTLE CHANGE
IN AIR MASS CHARACTERISTICS UNTIL SUNDAY OR MONDAY, WHEN NEXT COLD
FRONT IS EXPECTED TO PASS.

ANYWAY, SCATTERED CONVECTION IS EXPECTED TO DEVELOP ACROSS NORTHERN
MIDDLE TENNESSEE LATER TONIGHT. MOST RECENT 24HR PRECIPITATION
FORECAST FROM HPC GIVES GREATEST AMOUNTS (0.25 TO 0.50) ACROSS OUR
NORTH THROUGH 12Z TOMORROW, WITH MUCH LIGHTER AMOUNTS ACROSS THE
SOUTH. STILL, BELIEVE SOME AREAS NEAR THE KY BORDER COULD SEE HEAVY
RAINFALL TONIGHT. WILL BREAK OFF A SEPARATE GROUP FOR THESE NORTHERN
COUNTIES AND GO LIKELY THERE.

WITH MODEL SOUNDINGS SHOWING MOIST AND UNSTABLE ENVIRONMENT REMAINING
IN PLACE THE NEXT 3 DAYS OR SO, WILL LEAVE IN SCATTERED AFTERNOON AND
EVENING CONVECTION THROUGH SUNDAY, BEFORE COLD FRONT IS FORECAST TO
MOVE ACROSS THE REGION LATE SUNDAY OR EARLY MONDAY, USHERING IN
COOLER AND DRIER AIR.

BNA 72/89/70/88/69 54333
CSV 66/84/64/83/63 54333

.BNA...NONE.

08

In the hours before

Special weather statement, Aug 23, 2:30 PM CDT, 2 hours 52 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-241030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT THU AUG 23 2001

...THUNDERSTORMS WITH POTENTIALLY HEAVY RAINFALL AND DAMAGING WINDS
ARE POSSIBLE OVERNIGHT ACROSS NORTHERN MIDDLE TENNESSEE...

A SURFACE FRONT CURRENTLY LOCATED ALONG THE OHIO VALLEY WILL CONTINUE
TO MOVE SOUTHWARD, AND INTO THE MID STATE DURING THE NEXT 24 HOURS.
WITH THE FRONT MOVING INTO MORE HUMID AND UNSTABLE AIR, THE CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL INCREASE.

THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL
IN SOME AREAS. THE BEST CHANCE FOR HEAVY RAINFALL WILL BE ACROSS THE
NORTHERN COUNTIES OF MIDDLE TENNESSEE AND THE CUMBERLAND PLATEAU,
PRIMARILY NORTH OF INTERSTATE 40. THESE AREAS CAN GENERALLY EXPECT
BETWEEN ONE QUARTER AND ONE HALF INCH OF RAINFALL BY FRIDAY MORNING,
ALTHOUGH ISOLATED AMOUNTS OF AN INCH OR MORE ARE POSSIBLE.

A SECOND THREAT FROM THE THUNDERSTORMS WILL BE FOR DAMAGING DOWNBURST
WINDS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT FORECAST, ISOLATED
EVENTS OF SEVERE THUNDERSTORM WINDS ARE QUITE POSSIBLE.

MEANWHILE, AREAS ALONG AND NEAR THE ALABAMA STATE LINE WILL HAVE THE
LEAST CHANCE OF GETTING RAIN OVERNIGHT.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS MAY BE NEEDED
TONIGHT, PRIMARILY FOR LOCALLY HEAVY RAINFALL AND STRONG DAMAGING
WINDS ACROSS THE NORTHERN COUNTIES OF MIDDLE TENNESSEE.

08

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.